Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On inner product spaces over Dedekind domains of characteristic two

Author: Richard C. Wagner
Journal: Proc. Amer. Math. Soc. 93 (1985), 1-9
MSC: Primary 11E88; Secondary 13F05, 15A63
MathSciNet review: 766516
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ D$ is a Dedekind domain of characteristic 2 and $ (M,\varphi )$ is an inner product space, i.e. $ M$ is a finitely generated projective $ D$ module supplied with a nonsingular symmetric bilinear form $ \varphi $. It is shown that $ (M,\varphi )$ is determined up to isometry by the extension of $ \varphi $ to $ F{ \otimes _D}M$, where $ F$ is the quotient field of $ D$, and the value module $ {\mathcal Q}(M)$ of all $ \varphi (m,m)$ for $ m$ in $ M$. In particular, a hyperbolic space $ {\mathbf{H}}(M)$ is completely determined by the rank of the finitely generated projective module $ M$. As consequences, genera coincide with isometry classes, and if $ {N_1}$ and $ {N_2}$ are isometric nonsingular submodules of $ (M,\varphi )$ such that $ {\mathcal Q}({N_1}^ \bot ) = {\mathcal Q}({N_2}^ \bot )$, then $ {N_1}^ \bot $ and $ {N_2}^ \bot $ are isometric. Also, given an $ F$ inner product space $ (V,\varphi )$ and a $ {D^{(2)}}$ submodule $ P$ of $ D$, a necessary and sufficient condition is given for the existence of a $ D$ inner product space $ (M,\Psi )$ such that $ (FM,\Psi ) \cong (V,\varphi )$ and $ {\mathcal Q}(M) = P$.

References [Enhancements On Off] (What's this?)

  • [1] Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. XI, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0144979
  • [2] A. Fröhlich, On the 𝐾-theory of unimodular forms over rings of algebraic integers, Quart. J. Math. Oxford Ser. (2) 22 (1971), 401–423. MR 0296138
  • [3] Irving Kaplansky, Linear algebra and geometry. A second course, Allyn and Bacon, Inc., Boston, Mass., 1969. MR 0249444
  • [4] Manfred Knebusch, Grothendieck- und Wittringe von nichtausgearteten symmetrischen Bilinearformen, S.-B. Heidelberger Akad. Wiss. Math.-Natur. Kl. 1969/70 (1969/1970), 93–157 (German). MR 0271118
  • [5] John Milnor, Symmetric inner products in characteristic 2, Prospects in mathematics (Proc. Sympos., Princeton Univ., Princeton, N.J., 1970) Princeton Univ. Press, Princeton, N.J., 1971, pp. 59–75. Ann. of Math. Studies, No. 70. MR 0347866
  • [6] John Milnor and Dale Husemoller, Symmetric bilinear forms, Springer-Verlag, New York-Heidelberg, 1973. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 73. MR 0506372
  • [7] O. T. O'Meara, Introduction to quadratic forms, Springer-Verlag, Berlin and New York, 1963.
  • [8] I. Reiner, Maximal orders, London Mathematical Society Monographs. New Series, vol. 28, The Clarendon Press, Oxford University Press, Oxford, 2003. Corrected reprint of the 1975 original; With a foreword by M. J. Taylor. MR 1972204
  • [9] Amit Roy, Cancellation of quadratic form over commutative rings, J. Algebra 10 (1968), 286–298. MR 0231844
  • [10] Chih-han Sah, A note on Hermitian forms over fields of characteristic 2, Amer. J. Math. 86 (1964), 262–270. MR 0188234
  • [11] Richard C. Wagner, Some Witt cancellation theorems, Amer. J. Math. 94 (1972), 206–220. MR 0306238
  • [12] Richard C. Wagner, On odd Hermitian forms, J. Algebra 58 (1979), no. 2, 370–398. MR 540646, 10.1016/0021-8693(79)90168-6
  • [13] G. E. Wall, On the conjugacy classes in the unitary, symplectic and orthogonal groups, J. Austral. Math. Soc. 3 (1963), 1–62. MR 0150210
  • [14] Oscar Zariski and Pierre Samuel, Commutative algebra, Volume I, The University Series in Higher Mathematics, D. Van Nostrand Company, Inc., Princeton, New Jersey, 1958. With the cooperation of I. S. Cohen. MR 0090581

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11E88, 13F05, 15A63

Retrieve articles in all journals with MSC: 11E88, 13F05, 15A63

Additional Information

Keywords: Symmetric bilinear forms, value modules, hyperbolic and metabolic spaces, Witt cancellation, genera, Dedekind and discrete valuation rings
Article copyright: © Copyright 1985 American Mathematical Society